Aa
A
A
A
Close
Women's Health Community
65.6k Members
Avatar universal

My Birth Control is not Working. HELP.

Hello,

I am 23 years old, and for the past 8 years my menstrual cycle has been painful. I have had a regular monthly cycle, and had a period about every 19 days. At the beginning of 2019, it continued to go downhill, my PMS symptoms were lasting for 3 weeks out of a month. The week after my period, I would feel good, then PMS symptoms would kick in.
In April I went to my family doctor and asked about birth control. My doctor and I decided on a continuous method. Below is a detailed account of the medication and symptoms.

*Something also important to mention, is that I had an ultrasound this week. and the report stated, " Small exophytic cyst or paraovarian cyst left ovary. Otherwise, unremarkable ultrasound.

When I first started Lessina, I saw immediate results (taken about a week before I was supposed to start my period). For a few weeks, I felt great, then it went downhill. Then I started Chateal and for a few weeks I felt great, then it went downhill. Now I am on Sprintec, and it is not going well.


Lessina 0.1mg / 0.02mg  
- Taken from April 16th-August 4th
- April 16th started taking Lessina, saw improvement immediately (began a week before period).
- Had a period from April 21st to May 7th.
- Spotting from June 23rd to August 5th (about 42 days)

Chateal (Curvelo) 0.15mg / 0.03mg
- Taken from August 5th- August 19th
- Previous spotting from June 23rd ended on August 9th
- Saw improvement, but then began to get PMS symptoms August 14th- August 19th: bloating, headache, loss of appetite, cramps, diarrhea, and acne.
-
Sprintec 0.250mg / 0.035mg
- Started taking August 20th –28th
- Feel dull uncomfortable cramps, bloated ( Saturday night 8/24, next day, I got spotting)
- Generally feel horrible ( pms symptoms; fatigue, dizziness, bloat, backache, loss of appetite, chills)
- Different kinds of cramps: dull aching cramps, sharp stinging cramps, and intense painful cramps
- Spotting started August 24th -?

Yasmin (Generic Syeda) 3mg drospirenone/ 0.03 ethinyl estradiol
- Started taking August 29th
- Still spotting ( August 30th)
- Spotting getting better (September 3rd)
- Spotting stopped September 4th
- September 4th at night I had a large amount of spotting that lasted till September 6th
- I don’t feel better (September 6th) I have no appetite, cramps on and off (weak and strong)
- When I hold in my urine or need to defecate I feel cramps


My doctor discussed this with a gynecologist and they were both puzzled. Is birth control not working for someone not normal? In my situation, what should I do?
1 Responses
973741 tn?1342346373
COMMUNITY LEADER
Hi there.  Are your doctors not thinking the cyst could be the reason for the issues?  Cysts are pretty common but they CAN result in situations of irregular bleeding and impacting hormones. I'm also a little puzzled by the 19 day cycle.  Normally you take three weeks of active pill (so 21 days) and then a week of sugar pills which is when the imposed spotting/bleeding/ what most women consider a period to be happens.  And you are primarily on BC pills to prevent pms?
4 Comments
My primary care doctor advised me to see someone else. They also mentioned having an ultrasound in a few months to check on the cyst. I am currently looking into an endocrinologist.
My natural cycle was about every 19 days. I wanted continuous bc pills because I didn’t want to be miserable anymore.  I went on primarily because I was having pms symptoms for up to 3 weeks.
Could these just be your body adjusting to the pills? What if you gave them 2 months, and gave your body time to adjust, and see how you feel?

What does your doctor say about that?

I agree that an endocrinologist is a good idea. Maybe the pills aren't a good idea for you - my sister, who has PMDD, had a really tough time with hormonal birth controls, and responded really well to Zoloft instead of birth control for her symptoms.
@auntiejessi

I am not sure, perhaps my body does need to adjust more? I did get an apt with an endocrinologist... in 6 weeks...

That is interesting about your sister. I did not know that bc did not work for some women.
My sister just has a really hard time tolerating the hormones - gives her severe headaches, massive mood swings (like stay the hell out of the way mood swings), etc. She's tried a bunch of different ones, all with the same result.

It may be that you need some time to adjust - that can take a few months. Some you've been on that long, so clearly those weren't right for you. Only you know if the symptoms are bad enough to stop, and they may be.

Has any doctor done any testing to rule out things like PCOS? Have they mentioned endometriosis? There has to be a reason why this is happening.

Have an Answer?
Didn't find the answer you were looking for?
Ask a question
Popular Resources
From skin changes to weight loss to unusual bleeding, here are 15 cancer warning signs that women tend to ignore.
Here’s what you need to know about the transition into menopause – and life after the change takes place.
It’s more than just the “baby blues.“ Learn to recognize the signs of postpartum depression – and how to treat it.
Forget the fountain of youth – try flossing instead! Here are 11 surprising ways to live longer.
From STD tests to mammograms, find out which screening tests you need - and when to get them.
Find out if PRP therapy right for you.